Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Memphis, TN

January 9, 2016Hardeman County, McNairy County, Tennessee; Alcorn County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 9, 2016, 2:12 PM CST for Hardeman County, McNairy County, Tennessee; Alcorn County, Tippah County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2016, 2:12 PM CST (20:12 UTC)
Expired
Jan 9, 2016, 2:45 PM CST
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Tippah County, MS, Hardeman County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS54 KMEG 092012
SVRMEG
MSC003-139-TNC069-109-092045-
/O.NEW.KMEG.SV.W.0001.160109T2012Z-160109T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CST SAT JAN 9 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHWESTERN MCNAIRY COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...

* UNTIL 245 PM CST

* AT 211 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  POCAHONTAS...OR 8 MILES SOUTHWEST OF BIG HILL POND STATE PARK...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS WITH PEA SIZE HAIL POSSIBLE. BRIEF
  TORNADOES CAN AND DO OCCUR WITH SEVERE THUNDERSTORMS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BIG HILL POND STATE PARK...POCAHONTAS...WALNUT...MIDDLETON...
  RAMER...CYPRESS...CHALYBEATE...LONE PINE...BROWNFIELD...ESSARY
  SPRINGS AND CHEWALLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3487 8884 3498 8897 3524 8876 3507 8856
TIME...MOT...LOC 2011Z 225DEG 35KT 3496 8884 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
606 
WWUS54 KMEG 092026
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CST SAT JAN 9 2016

MSC139-092035-
/O.CAN.KMEG.SV.W.0001.000000T0000Z-160109T2045Z/
TIPPAH MS-
226 PM CST SAT JAN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TIPPAH COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3493 8876 3507 8890 3524 8876 3507 8856
TIME...MOT...LOC 2025Z 225DEG 35KT 3506 8872 

$$

MSC003-TNC069-109-092045-
/O.CON.KMEG.SV.W.0001.000000T0000Z-160109T2045Z/
ALCORN MS-MCNAIRY TN-HARDEMAN TN-
226 PM CST SAT JAN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CST
FOR NORTHWESTERN ALCORN...SOUTHWESTERN MCNAIRY AND SOUTHEASTERN
HARDEMAN COUNTIES...

AT 225 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER BIG HILL POND
STATE PARK...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PEA SIZED HAIL. BRIEF TORNADOES CAN
AND DO OCCUR WITH SEVERE THUNDERSTORMS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BIG HILL POND STATE PARK...POCAHONTAS...MIDDLETON...RAMER...
CYPRESS...LONE PINE...ESSARY SPRINGS AND CHEWALLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3493 8876 3507 8890 3524 8876 3507 8856
TIME...MOT...LOC 2025Z 225DEG 35KT 3506 8872 

HAIL...<.75IN
WIND...60MPH
 
$$
585 
WWUS54 KMEG 092041
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CST SAT JAN 9 2016

MSC003-TNC069-109-092051-
/O.EXP.KMEG.SV.W.0001.000000T0000Z-160109T2045Z/
ALCORN MS-MCNAIRY TN-HARDEMAN TN-
241 PM CST SAT JAN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALCORN...
SOUTHWESTERN MCNAIRY AND SOUTHEASTERN HARDEMAN COUNTIES WILL EXPIRE
AT 245 PM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3493 8876 3507 8890 3524 8876 3507 8856
TIME...MOT...LOC 2040Z 225DEG 35KT 3506 8872 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 11:13 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 9, 11:13 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CST SAT JAN 9 2016

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION BELOW...

&&

.PREV DISCUSSION... /ISSUED 1035 AM CST SAT JAN 9 2016/

DISCUSSION...WATER VAPOR SATELLITE TRENDS/WSR-88D VAD WIND
PROFILES THIS MORNING PLACE AN UPPER LEVEL LOW OVER EASTERN
OKLAHOMA/NORTHWEST ARKANSAS. MEANWHILE...AT THE SURFACE A SURFACE
LOW IS CENTERED NEAR LITTLE ROCK. AS OF 9 AM CST...TEMPERATURES
ACROSS THE MID SOUTH ARE IN THE 50S ACROSS MOST OF THE MID SOUTH
WITH UPPER 40S ACROSS EXTREME NORTHEAST ARKANSAS.

LATEST SHORT TERM MODEL TRENDS STILL INDICATE A POTENTIAL FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS AND PERHAPS A FEW BECOMING
STRONG/SEVERE WITH THE MAIN THREAT BEING HAIL FROM COLD
TEMPERATURES ALOFT AND INSTABILITY EXPECTED TO BE ELEVATED.

WILL ADJUST ANY ELEMENTS AS NEEDED TO ACCOUNT FOR SHORT TERM
TRENDS. OTHERWISE...OVERALL FORECAST IS IN GREAT SHAPE AT THIS
TIME.

CJC

DISCUSSION...

CURRENTLY...AN UPPER LOW IS PIVOTING INTO THE SOUTHERN PLAINS
THIS MORNING WITH A DEVELOPING 1006 MB SURFACE LOW PRESSURE NEAR
THE ARKLATEX. THE LEADING BAND OF SHOWERS AND THUNDERSTORMS
CONTINUES TO PUSH NORTHEAST INTO THE MIDSOUTH. STEEP MID LEVEL
LAPSE RATES OF 7.5 C/KM EXIST AHEAD OF THE LINE AND AS A RESULT
SOME STORMS ARE GENERATING SOME SMALL HAIL. TEMPS ARE GENERALLY IN
THE UPPER 40S TO LOWER 50S.

THIS BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
NORTHEAST ACROSS THE MIDSOUTH THIS MORNING. THERE MAY BE A BRIEF
BREAK IN ACTIVITY BEHIND THIS INITIAL BAND THIS MORNING. HOWEVER
EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS
MORNING INTO THIS AFTERNOON AS THE UPPER LOW AND VERY COLD TEMPS
ALOFT MOVE INTO THE AREA. THE SURFACE LOW IS EXPECTED TO MOVE TO
MEMPHIS BY 18Z AND THEN TO WESTERN KY BY 00Z. AREAS TO THE SE OF
THE SURFACE LOW TRACK WHERE SURFACE DEWPOINTS WILL BE A LITTLE
HIGHER WILL STAND THE BEST CHANCE OF SEEING A SEVERE STORM THIS
AFTERNOON. THERE IS A MARGINAL RISK FOR SE PARTS OF WEST TENNESSEE
AND MUCH OF NORTH MISSISSIPPI.

THE SYSTEM LIFTS NORTHEAST THIS EVENING AND ARCTIC AIR RUSHES IN.
PRECIPITATION WILL POSSIBLY MIX WITH OR CHANGE TO SNOW ACROSS THE
NORTH HALF OF THE MIDSOUTH SATURDAY NIGHT. LOCATIONS ALONG THE
MO/KY BORDERS STAND THE BEST CHANCE OF SEEING SNOWFLAKES. A LIGHT
ACCUMULATION ON GRASSY SURFACES MAY OCCUR FROM PARTS OF EXTREME NE
ARKANSAS...THE MISSOURI BOOTHEEL TO NW TENNESSEE. TEMPS BY MORNING
WILL BE MOSTLY IN THE 20S WITH A BRISK NW WIND.

HIGH PRESSURE WILL BUILD IN FOR SUNDAY WITH CLEARING SKIES. SUNDAY
WILL BE COLD WITH BRISK NW WINDS CONTINUING. HIGHS WILL ONLY BE IN
THE 30S. WIND CHILLS IN THE TEENS SUNDAY MORNING. SUNDAY NIGHT
WILL BE QUITE COLD WITH LOWS IN THE TEENS AND LOWER 20S. BELOW
NORMAL TEMPS AND DRY WEATHER WILL CONTINUE INTO MID WEEK AS A
REINFORCING COLD FRONT MOVES THROUGH ON TUESDAY.

BY THE END OF THE WEEK THE MODELS ARE IN SIGNIFICANT DISAGREEMENT.
THE GFS HAS LOW PRESSURE TRACKING ACROSS THE SOUTHERN PLAINS WITH
A WARMER AND WETTER SOLUTION BY FRIDAY. THE ECMWF SKIRTS A SYSTEM
TO THE SOUTH ON THURSDAY THEN DRY AND COLD BY THE END OF THE WEEK.
THE RESULTANT FORECAST IS A COMPROMISE WITH LOW CONFIDENCE.

SJM

.AVIATION...

A RAIN SHIELD WITH ISOLATED LIGHTNING STRIKES HAS BEEN MOVING
NORTHEAST THROUGH ALL TERMINALS THIS MORNING. SOME MVFR CIGS HAVE
BEEN OBSERVED BUT THEY ARE SPORADIC IN NATURE. STILL EXPECT A BAND
OF SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY AFTERNOON
AND PUSH THROUGH MKL AND TUP...EXITING THE AREA BY 00Z. SOME RA/SN
MIX IS ALSO POSSIBLE BUT THIS SHOULD NOT REDUCE VISIBILITIES.
WINDS WILL STRENGTHEN FROM THE NORTH WITH GUSTS NEAR 20KTS BEHIND
THE EXITING SURFACE LOW OVERNIGHT. MVFR CONDITIONS WILL GIVE WAY
TO VFR CONDITIONS AT ALL TAF SITES BY 15Z ON SUNDAY.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 9, 4:00 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CST SAT JAN 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
400 AM CST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MODERATE RIVER FLOODING WILL CONTINUE TO OCCUR ALONG THE
MISSISSIPPI RIVER. IN ADDITION...MAJOR RIVER FLOODING IS
OCCURRING ON THE MISSISSIPPI RIVER NEAR OSCEOLA ARKANSAS. SUCH
RIVER FLOODING MAY CAUSE DAMAGE TO PROPERTY ON AND AROUND THE
RIVERS AND RELATED TRIBUTARIES. PLEASE LISTEN TO NOAA WEATHER
RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER
FLOODING INFORMATION.

THERE IS A MARGINAL RISK FOR SEVERE STORMS THIS AFTERNOON SOUTH
AND EAST OF A BATESVILLE MISSISSIPPI TO LEXINGTON TENNESSEE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MAIN STEM OF THE MISSISSIPPI RIVER IN THE MIDSOUTH THROUGH AT
LEAST FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER FLOODING
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:54 AM CSTSpecial Weather StatementMEGShelby36 min
Jan 9, 3:23 AM CSTSpecial Weather StatementMEGLauderdale, Tipton37 min
Jan 9, 3:56 AM CSTSpecial Weather StatementMEGDyer, Lake, Obion49 min
Jan 9, 1:06 AM CSTSpecial Weather StatementMEGCoahoma39 min
Jan 9, 1:57 AM CSTSpecial Weather StatementMEGTunica33 min
Jan 9, 2:24 AM CSTSpecial Weather StatementMEGPanola, Yalobusha36 min
Jan 9, 3:11 AM CSTSpecial Weather StatementMEGCalhoun49 min
Jan 9, 2:59 PM CSTSpecial Weather StatementMEGChickasaw31 min
Jan 9, 3:29 PM CSTSpecial Weather StatementMEGItawamba46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.